I’ve been taking Topamax for nystagmus for a number of years. I’m currently taking 100 mg at bedtime. The only break I had was in 2013 when I was pregnant.
Now, this really did help for some time. I could drive more often, read more, watch TV as long as I wanted. It also stopped my occasional hand tremors.
Whenever I went up in dose, I did notice cognitive problems. I might be driving and forget where I was going for, say THREE MINUTES or so. I’d have to pull over and sit there, look around I my stuff and try to figure it out. Pretty scary. The memory effects would resolve as I got used to the dose.
There is some question as to if Topamax makes you stupider. It may. It’s hard to say. I got a graduate degree while taking this, but it took me awhile, and I did have trouble concentrating-I would say frequently. But it’s hard to say if it was Topamax or if I wasn’t into what I was doing, or distracted, or who knows.
My eyes have been worse and worse. I don’t know why I’m taking this anymore, so I’m gently tapering myself off. VERY gently, because simply stopping it could cause seizures.
I thought I’d put this up in case anyone wanted to discuss Topamax.
Our GP and optometrist have told us “no fix” for Nystagmus. Perhaps we should keep looking. Anyone tried a low vision specialist?
I’m taking 4-aminopyradine compounded 2-3x a day for nstagmus. Talked with another SCA patient here who also benefits from it. It helps me a lot.
I’m going to look into this compound. Thanks, Mary!
Update: It’s been a week since I started taking 3/4 of my Topamax 100 mg tablet instead of my usual whole one. Yesterday I was dizzy for the first time since my days drinking with galpals. I staggered out into the backyard to look at my flowers and could barely see them. Nystagmus, plus they were spinning. I kind of wanted to try doing something challenging like run up and down the hill to see what would happen. Instead I ate an ice cream sandwich and staggered back in.
I’m using my rollator because I have to this week. As in, I would fall over otherwise. Not usual for me.
And this is just 1/4 less of a pill. I am still not convinced that Topamax is helping. I am committed to stay the course and get off of it to see if I am better off of it. I’m going to go down to 1/2 pill tonight.
I don’t know if anyone is following this. But in case anyone is interested I thought I’d update.
It’s been something like 3 weeks since I started tapering Topamax. I’ve had none at all for two days. The most prevalent side effect I’m having is nausea. I think maybe I’m having slightly more headaches, but that may be unrelated or even just my imagination. I have migraines anyway, maybe I haven’t really had more.
There was one, brief instance of tremors. My eyesight has been pretty blurry.
Last night, I was watching original Star Trek. In the scene, William Shatner (Captain Kirk), stood up from a seated position, at which point there was an abrupt cut to him seated and then standing. For a split second, I didn’t recognize him. He looked like a different actor, then looked normal again. I’ve been watching Star Trek since I was a small child, so this was very unusual. I’m not sure that I’ve ever had “face blindness” before this.
It’s a heavy drug, folks. I’m looking forward to getting it all out of my system.
I took Topomax for one month to treat my seizure disorder. It was one of the worst months of my life! I felt like I was riding a roller coaster upside down in an ocean of olive oil. It’s so strange how differently drugs affect each of us!
I am on Topalex 25mg once a day. we have three Neurologists in Johannesburg that specialize in rare diseases they meet once a month. After going to a Gastroenterologist and spending a week in bed every month which was not much fun.My Neurologist ask me to try Topalex. He said I must give it three months. I noticed a change in the first month. I can now work a full day behind the computer. living in south Africa I have to work as the disability allowance the government give us is not enough to live on.My stomach migraines have disappeared thanks to Topalex.
Linda1, isn’t it wonderful when a medication lives up to it’s expectations. 3mths can be a long time depending on how a person reacts to a dosage. I’m so pleased you’ve been able to resume your job xB
A few weeks later and I’m feeling great!
I occasionally feel random nausea, which may be unrelated, and I have light, rare hand tremors. Perhaps slightly more migraines than usual. But generally, I have more energy and my concentration is better.
I had to get reading glasses, and that seems to have fixed my vision. I think I had eye strain.
I had also done much better on Topamax for many years. I think I had been taking it for too long and wasn’t getting the benefits anymore. I agree you have to take it for the three months for it to get into full effect.